MAUDE Adverse Event Report: NUMED, INC. Z-5 ATRIOSEPTOSTOMY CATHETER

NUMED, INC. Z-5 ATRIOSEPTOSTOMY CATHETER
Model Number 210
Medical Device Problem Codes Patient-Device Incompatibility (2682); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/20/2023
Type of Reportable Event Serious Injury
Event or Problem Description
As per the report received from the distributor bis, "upon pull back the balloon and marker band detached from the catheter and embolized to the left subclavian artery.".
 
Additional Manufacturer Narrative
A review of the device history record was performed and no issues were found.All devices within the lot met all requirements for release and distribution.There have been no other complaints associated with this lot number.The device was being used in a patient that was just over 6 weeks old.There is a precaution in the ifu that states: "balloon atrioseptostomy should not be performed for infants older than six weeks.These infants will have thick atrial septums.Reference aha/acc guidelines." this patient was over 6 weeks old and balloon atrioseptostomy should not have attempted according to the aha/acc guidelines.There is also a warning that states: "the use of excessive force to pull the balloon across the atrial septum must be avoided." additional instructions are also provided in the instructions for use to avoid the use of excessive force.It states "the use of excessive force to pull the balloon across the atrial septum must be avoided.Specifically, the physician should avoid using the entire arm when pulling the balloon across the septum and should instead use only the motion of the wrist.If the balloon does not easily cross the septum using this method, it is recommended that a smaller volume of fluid be used initially.The amount of fluid can then be gradually increased in volume until the desired result is achieved.If the first two steps are not successful, consider static balloon dilation of the atrial septum." this was the fourth pull back performed during this procedure.The first three pull backs were performed with a different device.The fourth pull back was with this mdr device.Potential balloon separation with subsequent need of snare is a known complication of this procedure and is listed as a potential complication in the instructions for use.The catheter was returned to numed for review.The balloon was detached at the distal portion of the proximal balloon bond.There is 4mm of balloon stem bonded to the catheter shaft.The balloon, alond with the distal end of the shaft and image band are missing.The shaft is detached 1mm distal to the inflation hole.A comparative catheter was tested.This catheter was the same catalog number, but a different lot number.The catheter's proximal balloon bond and balloon to tip bond were both pull tested on a calibrated instron machine.The pull strength of the proximal balloon bond was 7.23 lbf (32.16 n) and the pull strength of the balloon to tip junction was 7.38 lbf (32.83 n).The in vitro bench testing for this device was reviewed.Acceptance criteria for the in vitro bench testing was 2.0 lbf (8.9 n).The average bench testing results for the two bond sites tested were: proximal balloon bond - 5.8 lbf (25.8 n) and balloon to tip - 3.71 lbf (16.5 n).The comparative bond strengths were well above the acceptance criteria and the averages found during the testing.It is likely that the patient's age contributed to the failure of the complaint catheter.

Brand Name
Z-5 ATRIOSEPTOSTOMY CATHETER
Common Device Name
SEPTOSTOMY CATHETER
Manufacturer (Section D)
NUMED, INC.
2880 main street
hopkinton NY 12965
Manufacturer (Section G)
NUMED, INC.
2880 main street
hopkinton NY 12965
Manufacturer Contact
nichelle laflesh
2880 main street
hopkinton, NY 12965
3153284491
MDR Report Key16387696
Report Number1318694-2023-00002
Device Sequence Number20105554
Product Code DXF
UDI-Device Identifier04046964333439
UDI-Public04046964333439
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K960070
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Distributor
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 02/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2026
Device Model Number210
Device Catalogue NumberSPT003
Device Lot NumberAC-1111
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/14/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/20/2023
Initial Report FDA Received Date02/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/26/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age6 WK
Patient SexUnknown